North Carolina, 2012

Hail in North Carolina, May 22, 2012

May 22, 2012 · NWS ILM · 12 events in 4 counties and zones

Strong heating combined with an approaching cold front helped to produce numerous thunderstorms. A negatively tilted upper trough brought colder temperatures aloft and higher shear and resulted in numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong heating combined with an approaching cold front helped to produce numerous thunderstorms. A negatively tilted upper trough brought colder temperatures aloft and higher shear and resulted in numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 22, 11:42 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 22, 11:42 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1242 PM EDT TUE MAY 22 2012

.SYNOPSIS...
A SOUTHWESTERLY FLOW OF LOW LEVEL MOISTURE WILL REMAIN IN PLACE OVER
THE NEXT FEW DAYS WHILE AN UPPER LEVEL DISTURBANCE TRIGGERS
THUNDERSTORMS THIS AFTERNOON THROUGH THURSDAY. AS THIS SYSTEM
EXITS...A WARMUP IS EXPECTED LATE IN THE WEEK AND THROUGH THE
HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1245 PM TUESDAY...RADAR SHOWS SHOWERS DEVELOPING ACROSS THE
LOWER PEE DEE REGION WITH AN INCOMING VORTICITY LOBE...AND ALSO SOME
ACTIVITY ACROSS NORTHERN SECTIONS OF PENDER AND BLADEN COUNTIES.
VISIBLE SATELLITE (AND GLANCES OUT THE WINDOW) SHOW THE CUMULUS
FIELD IN AND AROUND WILMINGTON IS PRIMED FOR ACTIVITY AS WELL. THIS
REQUIRES ONLY SMALL CHANGES TO THE PREVIOUS FORECAST. DISCUSSION
FROM 1030 AM FOLLOWS...

TROPICAL DEPRESSION ALBERTO IS NO MORE. THE CONVECTION HAS BEEN
SHEARED OFF AND AWAY FROM THE LOW-LEVEL CIRCULATION MEANING THERE IS
NO LONGER A METHOD FOR ALBERTO TO EVACUATE AIR AND MAINTAIN LOWER
PRESSURES IN THE CENTER OF THE CIRCULATION. ALBERTO'S REMNANT
CIRCULATION IS CAUGHT UP IN THE SOUTHWEST FLOW AHEAD OF AN INCOMING
NEGATIVELY TILTED UPPER LEVEL TROUGH THAT WILL MOVE FROM THE
ALABAMA/GEORGIA BORDER THIS MORNING INTO SOUTH CAROLINA TONIGHT. THE
NEGATIVE TILT SHOULD BECOME SO EXTREME TONIGHT THE SYSTEM ACTUALLY
WILL CUT OFF INTO A CLOSED UPPER LOW WHICH SHOULD WOBBLE SLOWLY
OVERHEAD WEDNESDAY. FALLING MID-LEVEL TEMPERATURES AND A JUICY
SUBTROPICAL AIRMASS HERE AT THE SURFACE SPELL GROWING VERTICAL
INSTABILITY...WITH CAPE VALUES RISING TO AROUND 1500 J/KG THIS
AFTERNOON.  WITH THE HELP OF MESOSCALE LIFT PROVIDED BY THE
SEABREEZE FRONT...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP EARLY
THIS AFTERNOON JUST INLAND FROM THE COAST. THE ONLY AREAS THAT MIGHT
BE COMPLETELY SPARED ARE THE SOUTH-FACING BEACHES WHERE COOLER
ONSHORE WINDS BEHIND THE SEABREEZE WILL DEVELOP EARLY ENOUGH THIS
AFTERNOON. THE LATEST HRRR SHOWS THIS CLASSIC WEATHER PATTERN WELL
AND IS THE BASIS FOR OUR MORNING FORECAST UPDATE.

BY MID TO LATE AFTERNOON CONTINUED HEATING INLAND AND THE APPROACH
OF THE SURFACE COLD FRONT SHOULD PRODUCE SCATTERED SHOWERS AND
STORMS INLAND AS WELL. SPC HAS CENTRAL SOUTH CAROLINA OUTLOOKED IN A
"SLIGHT RISK" FOR SEVERE WEATHER WITH THE COLDER TEMPERATURES ALOFT
AND BETTER SHEAR PROFILES CLOSER TO THE NEGATIVELY TILTED UPPER
TROUGH. CONVECTIVE ACTIVITY MAY LINGER INTO THE EVENING...WITH
PERHAPS A SECOND ROUND OF SHOWERS AND STORMS OVERNIGHT AS THE CORE
OF THE COLDEST TEMPERATURES ALOFT ROTATE INTO EASTERN SOUTH CAROLINA.

HIGHS TODAY SHOULD REACH THE MID 80S AWAY FROM THE OCEAN. LOWS
TONIGHT SHOULD FALL TO 65-70...WARMEST AT THE BEACHES.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM TUESDAY...COOL POCKET ALOFT ASSOCIATED WITH MID LEVEL
TROUGH MOVES ACROSS WEDNESDAY MORNING. THEREAFTER COMES WEAK HEIGHT
RISES AND WAA BUT A TRAILING VORT MAX SHOULD STILL MANAGE TO TOUCH
OFF SCATTERED AFTERNOON THUNDERSTORMS. FORECAST INSTABILITY AMPLE
ENOUGH TO DRAW ANOTHER SEE TEXT/5% FOR SEVERE FROM SPC...NOTING LACK
OF SHEAR TO SUPPORT ANY LEVEL OF ORGANIZATION IN CONVECTION.
TEMPERATURES WILL BE VERY CLOSE TO CLIMO. FORCING WILL BE ON THE
WANE FOR THE REMAINDER OF THE PERIOD WITH THE EXIT OF THE UPPER
TROUGH. YET ANOTHER VORT COMES THROUGH ON THE HEELS OF THE EXITING
TROUGH THURSDAY AFTERNOON. ITS A MUCH WEAKER FEATURE SO ONLY LOW
END CHANCE POPS APPEAR WARRANTED FOR WHAT SHOULD END UP BEING WIDELY
SCATTERED OR ISOLATED CONVECTIVE COVERAGE. THURSDAY HIGHS AND LOWS
WILL BE VERY CLOSE TO WEDNESDAYS AND THUS CLIMATOLOGY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 AM TUESDAY...UPPER WAVE FROM THE SHORT TERM GOES ON TO
INTERACT WITH AMPLE MOISTURE STREAMING OUT OF THE CARIBBEAN AND
GUIDANCE SUGGESTS LOW PRESSURE GETS INDUCED IN THE BAHAMAS LATER IN
THE PERIOD. WRF SOLUTION APPEARS RATHER CLIMATOLOGICALLY EXTREME AT
THIS POINT BUT GIVEN THAT SSTS WERE WARM ENOUGH TO ALREADY SUPPORT
ALBERTO TOUGH TO RULE OUT. FOR NOW THE SHALLOWER SYSTEM DEPICTED BY
THE GFS SEEMS MORE APPEALING AND THERE WILL BE NO IMPACT LOCALLY ON
FRIDAY AS UPPER RIDGE BUILDS OVER GULF STATES. JUST ISOLATED
CONVECTION AS NORTHERLY FLOW LOCALLY WILL CONTAIN SOME WEAK SHORT
WAVE IMPULSES AND A HEALTHY SEA BREEZE CIRCULATION WILL DEVELOP. NOT
MUCH CHANGES INTO THE HOLIDAY WEEKEND AND WITH THE AFOREMENTIONED
POSSIBLE LOW OUT OF THE PICTURE THE UPPER RIDGE WILL BE THE DOMINANT
PLAYER. TEMPERATURES WILL RISE ABOVE CLIMATOLOGY. SURFACE FLOW WILL
BE A BIT MORE EASTERLY THAN MOST LATE SPRING WARM UPS TEMPERING THE
WARMTH SLIGHTLY AND PUSHING THE SEA BREEZE WELL INLAND. ISOLATED
CONVECTION EACH AFTERNOON MAY BE SHUNTED ALL THE WAY TO WESTERN
ZONES.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT AND UPPER IMPULSE.
CONFIDENCE IN TIMING OF ACTIVITY INTO ANY TERMINAL IS ONLY LOW TO
MODERATE. ONE IMPULSE MOVING THROUGH THE FLO TERMINALS ATTM SHOULD
ENHANCE SEA BREEZE ACTIVITY FOR SEVERAL HOURS THIS AFTERNOON FROM
MYR TO ILM. WILL INDICATE SHOWERS/WITH TEMPO MVFR AT ALL TERMINALS
THIS AFTERNOON...WITH SHORT-TERM AMENDMENTS AS RADAR COVERAGE
INDICATES. VCTS WILL BE MOST LIKELY AT THE COASTAL TERMINALS. SHORT
PERIODS OF IFR ARE LIKELY WITH ANY THUNDERSTORMS BUT THE DURATION
SHOULD BE TOO SHORT TO MENTION IN AT LEAST THE 18Z TAFS. THIS
CONVECTION SHOULD END BY LATE AFTERNOON...WITH A SECOND ROUND OF
CONVECTION DEVELOPING THIS EVENING PERSISTING UNTIL MIDNIGHT OR
EVEN AFTER AS THE UPPER IMPULSE ROTATES THROUGH.

THUNDERSTORM DEBRIS CLOUDINESS SHOULD SLOWLY THIS OUT AFTER THE
PRECIPITATION ENDS AFTER MIDNIGHT...LEAVING THE WINDOW OPEN FOR BR
DEVELOPMENT. ATTM WILL INDICATE ONLY MVFR CONDITIONS AT FLO/LBT DUE
TO LIGHTER SURFACE WINDS AND LESS POTENTIAL CLOUD COVER. PATCHY
DENSE FOG COULD OCCUR ESPECIALLY IN SHELTERED AREAS WHERE SKIES
CLEAR OUT. ANY REDUCED FLIGHT CONDITIONS SHOULD IMPROVE RAPIDLY
AROUND SUNRISE WITH SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE BY MID
MORNING.

EXTENDED OUTLOOK...SCATTERED SHOWERS/MVFR...WITH ISOLATED
THUNDERSTORMS/TEMPO IFR POSSIBLE THROUGH THE EXTENDED PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1245 PM TUESDAY...CURRENT OBSERVATIONS MATCH THE PREVIOUS
FORECAST CLOSELY...NO CHANGES ARE REQUIRED. PREVIOUS DISCUSSION FROM
1030 AM FOLLOWS...

ALBERTO IS A DISSIPATING POST-TROPICAL DEPRESSION LOCATED ABOUT 250
MILES EAST-SOUTHEAST OF CAPE FEAR. WINDS ARE CURRENTLY SOUTH TO
SOUTHWEST ACROSS OUR COASTAL WATERS INDICATING THERE HAS BEEN NO
INFLUENCE FROM ALBERTO'S SMALL CIRCULATION. OUR WINDS ARE ACTUALLY
INFLUENCED BY THE CYCLONIC FLOW AROUND AN AREA OF LOW PRESSURE AND
COLD FRONT CURRENTLY ACROSS THE INLAND CAROLINAS. THIS SYSTEM IS NOT
EXPECTED TO REACH THE COAST... INSTEAD STALLING TONIGHT AND
DISSIPATING ON WEDNESDAY. UNTIL THEN... SOUTHWEST 10-15 KNOT WINDS
ARE EXPECTED...STRONGEST ALONG THE COAST THIS AFTERNOON AND FARTHER
AWAY FROM THE COAST TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE SEABREEZE FRONT THIS AFTERNOON. SOME OF THESE COULD BE ON
OR VERY NEAR THE BEACHES...SO MARINERS WILL WANT TO PAY CLOSE
ATTENTION TO THE SKY EARLY THIS AFTERNOON. THERE SHOULD BE A LULL IN
SHOWER/T-STORM ACTIVITY LATER THIS AFTERNOON INTO EARLY
EVENING...BUT NEW SHOWERS AND STORMS MAY DEVELOP OFFSHORE LATE THIS
EVENING AND OVERNIGHT.

SEAS CONTINUE TO BE THE ONE AREA WE ARE RECEIVING AN INFLUENCE FROM
FORMER TROPICAL STORM ALBERTO. 3-4 FT SEAS WILL CONTINUE INTO
TONIGHT AS ALBERTO'S SWELL IS ADDED TO LOCALLY GENERATED WIND WAVES.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 AM TUESDAY...BROAD AND WEAK HIGH PRESSURE ACROSS THE WESTERN
ATLANTIC IN TANDEM WITH PIEDMONT TROUGHINESS TO BRING SSW FLOW ON
WEDNESDAY. A DOMINANT 3 TO 4 FT SEA STATE WILL BE A COMBO OF SW WIND
CHOP AND E SWELL...BOTH COMPONENTS BEING COMPARABLE IN RELATIVE
STRENGTH. CONDITIONS WILL NOT CHANCE TOO MUCH INTO THURSDAY BUT
THEIR IS SOME UNCERTAINTY. LOW PRESSURE WILL MOVE OUT OF THE
CARIBBEAN AND INTO THE BAHAMAS LATE IN THE PERIOD. THERE IS QUITE A
DIFFERENCE IN GUIDANCE WITH RESPECT TO THIS SYSTEMS EVENTUAL FATE.
FOR THIS PERIOD ITS PRESENCE MAY CUT DOWN ON THE SWELL ENERGY BY
INTERRUPTING THE LONG EASTERLY FETCH.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 3 AM TUESDAY...FOR THE MOST PART A LARGE AREA OF HIGH PRESSURE
ACROSS THE WESTERN ATLANTIC WILL BE RESPONSIBLE FOR THE LOCAL SET OF
WIND AND WAVES. THERE IS A COMPLICATING FACTOR THAT FRIDAY MAY SEE
SOME KIND OF WEAK LOW OF TROPICAL ORIGINS MOVING PARALLEL TO THE
COAST...AND LIKELY WELL OFFSHORE. THERE ARE SOME MODEL SOLUTIONS
THAT HAVE IT CLOSER AND STRONGER AND THEREFORE MUCH OF A FACTOR IN
THE FORECAST. FOR NOW FOLLOWING WEAKER SOLUTIONS THAT SHOW A WEAK
LOW OR OPEN TROUGH IN THE OTHERWISE EASTERLY FLOW BORNE OF
AFOREMENTIONED HIGH. SEAS IN THE 2 TO 4 FT RANGE AS ALTHOUGH WINDS
WILL REMAIN LIGHT THE EASTERLY FETCH LENGTH COULD BE QUITE LONG AND
ALLOW FOR A SIGNIFICANT SWELL COMPONENT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MRR
Hazardous weather outlook, May 22, 2:51 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
351 AM EDT TUE MAY 22 2012

NCZ106-108-110-SCZ054-056-230800-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
351 AM EDT TUE MAY 22 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS MAY DEVELOP ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-230800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
351 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS MAY DEVELOP ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-032-033-039-230800-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
351 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SOME STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THROUGH
THIS EVENING. THERE IS A SMALL CHANCE THAT A COUPLE STORMS MAY
TURN SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS MAY DEVELOP ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

NCZ087-096-099-105-107-109-SCZ053-055-230800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-INLAND HORRY-INLAND GEORGETOWN-
351 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS MAY DEVELOP ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

RJD

In the hours before

Special weather statement, May 22, 11:59 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1259 PM EDT TUE MAY 22 2012

NCZ107-108-221730-
COASTAL NEW HANOVER-INLAND NEW HANOVER-
1259 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NEW HANOVER COUNTY THROUGH
130 PM EDT...

AT 100 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WRIGHTSBORO...OR ABOUT OVER WILMINGTON...MOVING EAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE WILMINGTON...BAYSHORE...MASONBORO...
OGDEN...SEAGATE...SMITH CREEK...WINDEMERE AND WRIGHTSBORO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3417 7783 3415 7796 3424 7796 3426 7799
      3427 7800 3428 7799 3428 7800 3429 7801
      3432 7800 3432 7803 3437 7782 3429 7776
TIME...MOT...LOC 1700Z 253DEG 13KT 3426 7790

15
Special weather statement, May 22, 12:15 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
115 PM EDT TUE MAY 22 2012

NCZ087-221815-
ROBESON-
115 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS ROBESON COUNTY THROUGH 215
PM EDT...

AT 115 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ORRUM...OR ABOUT 9 MILES SOUTH OF LUMBERTON...MOVING NORTHEAST AT 15
MPH.

SOME LOCATIONS IMPACTED INCLUDE LUMBERTON...BARKER TEN MILE...
HESTERTOWN...HOWELLSVILLE...ST. PAULS...ORRUM AND PROCTORVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3486 7893 3457 7885 3454 7886 3452 7885
      3445 7893 3445 7894 3444 7896 3442 7897
      3439 7900 3464 7925
TIME...MOT...LOC 1715Z 239DEG 11KT 3451 7896

15
Special weather statement, May 22, 12:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
123 PM EDT TUE MAY 22 2012

SCZ017-221830-
MARLBORO-
123 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARLBORO COUNTY THROUGH 230
PM EDT...

AT 124 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WALLACE...OR ABOUT 6 MILES NORTHEAST OF CHERAW...MOVING NORTHEAST AT
10 MPH.

SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...CHAVISTOWN...
MCCOLL...WALLACE AND TATUM.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3481 7967 3467 7950 3459 7948 3461 7978
      3464 7980 3468 7986 3475 7990 3477 7994
      3478 7994 3481 7989
TIME...MOT...LOC 1724Z 238DEG 10KT 3474 7980

15
Special weather statement, May 22, 12:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
139 PM EDT TUE MAY 22 2012

NCZ099-109-221845-
COLUMBUS-INLAND BRUNSWICK-
139 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK AND COLUMBUS
COUNTIES THROUGH 245 PM EDT...

AT 139 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DULAH...OR ABOUT 11 MILES NORTHWEST OF LITTLE RIVER...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...SHALLOTTE...ASH...
BATARORA...BETHEL...BISHOP...BOILING SPRING LAKES...BUGHILL...CIVIE
TOWN...CRUSOE ISLAND...DULAH AND EXUM.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3395 7805 3397 7819 3397 7833 3391 7861
      3408 7881 3427 7847 3416 7840 3420 7837
      3422 7826 3435 7817 3437 7814 3433 7803
      3432 7803 3432 7801 3429 7801 3424 7796
      3418 7796 3411 7794
TIME...MOT...LOC 1739Z 243DEG 9KT 3402 7870

15
Special weather statement, May 22, 12:58 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
158 PM EDT TUE MAY 22 2012

SCZ024-033-221900-
DILLON-MARION-
158 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARION AND DILLON COUNTIES
THROUGH 300 PM EDT...

AT 158 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ZION...OR ABOUT 7 MILES NORTHEAST OF MARION...MOVING NORTHEAST AT 15
MPH.

SOME LOCATIONS IMPACTED INCLUDE MARION...MULLINS...FLOYDALE...FORK...
KEMPER...LAKE VIEW...LATTA...SELLERS...SMITHBORO AND ZION.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3439 7918 3429 7909 3427 7911 3414 7939
      3430 7950 3448 7928
TIME...MOT...LOC 1758Z 240DEG 11KT 3427 7935

15
Local storm report, May 22, 1:09 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
209 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             1 NE SAMPIT             33.38N  79.44W
05/22/2012  M1.00 INCH       GEORGETOWN         SC   PUBLIC

            30 MINUTE PERIOD OF HAIL FELL.

&&

EVENT NUMBER ILM1200126

TRA

The radar

The Wilmington radar (KLTX), 32 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Columbus

When
May 22, 1:10 PM EST to 1:12 PM EST
Where
Columbus County, 1.03 mi SSE of Mollie
Measured
0.88 in hail
Reported by
Public
Coordinates
34.136, -78.722

Hail to the size of nickels was reported along Walter Todd Road.

Hail, Bladen

When
May 22, 1:22 PM EST to 1:24 PM EST
Where
Bladen County, 1.31 mi SE of Rosindale
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.435, -78.505

Hail to the size of nickels was reported.

Hail, Columbus

When
May 22, 1:50 PM EST to 1:52 PM EST
Where
Columbus County, 0.88 mi ENE of Bolton
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
34.323, -78.405

Hail to the size of quarters was reported on Highway 211.

Hail, Columbus

When
May 22, 2:05 PM EST to 2:10 PM EST
Where
Columbus County, 0.97 mi E of Bolton
Measured
0.88 in hail
Property damage
$250
Reported by
Public
Coordinates
34.323, -78.403

Hail up to the size of nickels covered the yard and pavement on Cedar Avenue.

Hail, Columbus

When
May 22, 2:09 PM EST to 2:11 PM EST
Where
Columbus County, 2.69 mi SE of Cherry Grove
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.200, -78.940

Hail to the size of quarters was reported.

Hail, Pender

When
May 22, 2:30 PM EST to 2:32 PM EST
Where
Pender County, Rocky Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
34.430, -77.880

Three-quarter inch hail was measured.

Hail, Pender

When
May 22, 2:30 PM EST to 2:34 PM EST
Where
Pender County, 3.09 mi WNW of Hampstead
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
34.383, -77.772

One inch hail was measured in the Cross Creek subdivision.

Hail, Bladen

When
May 22, 2:35 PM EST to 2:45 PM EST
Where
Bladen County, 0.69 mi N of Bladenboro
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.540, -78.800

Penny to quarter size hail was reported. The hail lasted for 10 minutes.

Hail, Pender

When
May 22, 2:40 PM EST to 2:43 PM EST
Where
Pender County, 3.63 mi WNW of Hampstead
Measured
1 in hail
Property damage
$500
Reported by
NWS Employee
Coordinates
34.389, -77.779

One inch hail was measured on Knollwood Drive.

Hail, Pender

When
May 22, 2:43 PM EST to 2:47 PM EST
Where
Pender County, 0.45 mi N of Rocky Pt
Measured
1 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.437, -77.880

Hail to the size of quarters was reported near the intersection of Highway 117 and 210.

Hail, Pender

When
May 22, 2:46 PM EST to 2:50 PM EST
Where
Pender County, 5.64 mi NNW of Hampstead
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
34.442, -77.766

Hail to the size of golf balls was reported on Sheep Ford Road.

Hail, Robeson

When
May 22, 3:10 PM EST to 3:12 PM EST
Where
Robeson County, 0.42 mi SW of Mc Millan
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
34.866, -78.936

Hail to the size of quarters was reported along E Parkton Tobemory Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382490, 382615, 382621, 382617, 382616, 382618, 382622, 382614, 382624, 382623, 382619, 382620.